Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 48, NWS Salt Lake City, UT

August 20, 2022Beaver County, Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 20, 2022, 1:53 PM MDT for Beaver County, Iron County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 1:53 PM MDT (19:53 UTC)
Expired
Aug 20, 2022, 2:30 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Beaver County, UT, Iron County, UT

The radar

The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS55 KSLC 201953
SVRSLC
UTC001-021-202030-
/O.NEW.KSLC.SV.W.0048.220820T1953Z-220820T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
153 PM MDT Sat Aug 20 2022

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  South central Beaver County in southern Utah...
  North central Iron County in southern Utah...

* Until 230 PM MDT

* At 153 PM MDT, a severe thunderstorm was located 32 miles southwest
  of Milford, moving east at 5 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  south central Beaver and north central Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3811 11367 3830 11361 3828 11333 3802 11343
TIME...MOT...LOC 1953Z 285DEG 5KT 3820 11356 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AD
2 follow-up statements
339 
WWUS55 KSLC 202005
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
205 PM MDT Sat Aug 20 2022

UTC001-021-202030-
/O.CON.KSLC.SV.W.0048.000000T0000Z-220820T2030Z/
Beaver UT-Iron UT-
205 PM MDT Sat Aug 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL BEAVER AND NORTH CENTRAL IRON COUNTIES...

At 204 PM MDT, a severe thunderstorm was located 31 miles southwest
of Milford, moving east at 5 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of south
central Beaver and north central Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3811 11367 3830 11361 3828 11333 3802 11343
TIME...MOT...LOC 2004Z 285DEG 5KT 3820 11354 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AD
100 
WWUS55 KSLC 202027
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
227 PM MDT Sat Aug 20 2022

UTC001-021-202037-
/O.EXP.KSLC.SV.W.0048.000000T0000Z-220820T2030Z/
Beaver UT-Iron UT-
227 PM MDT Sat Aug 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BEAVER AND NORTH
CENTRAL IRON COUNTIES WILL EXPIRE AT 230 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and heavy rainfall is still possible with this thunderstorm.

LAT...LON 3811 11367 3830 11361 3828 11333 3802 11343
TIME...MOT...LOC 2027Z 285DEG 5KT 3819 11350 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:35 AM MDT, 10 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 3:35 AM MDT, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
335 AM MDT Sat Aug 20 2022

.SYNOPSIS...A low pressure system will cross northern Utah today,
enhancing coverage of showers and thunderstorms. Deep moisture
will also keep a threat of convection over central and southern
Utah this afternoon into the early evening. High pressure will
build over the Great Basin to start the week, bringing a drying
trend to Utah and southwest Wyoming through midweek.

&&

.SHORT TERM (Through 12Z/6AM Monday)...A weakly organized low
pressure system is centered over northwest Utah this morning.
Around this circulation, showers and thunderstorms have persisted
over portions of northern Utah during the overnight hours, with
the greatest coverage of activity currently near the Utah/Idaho
border. These showers will tend to diminish early this morning,
though additional showers will develop throughout the day, focused
near the low that will continue to slowly track east. Convection
will be greatest in coverage during the afternoon and early
evening, aided by daytime heating, with some convection also
possible away from the low over the higher terrain of central and
southern Utah. There will be enough flow aloft to warrant some
drift into the valleys, bringing a bit of a heightened risk of
flooding. However, the threat seems a bit too isolated at this
time to warrant a Flood Watch.

The low is on track to exit the forecast area tonight into early
tomorrow, with high pressure building into the Great Basin behind
it. The position of this ridge will bring a more northwesterly
flow over Utah and southwest Wyoming, advecting drier air into the
area for the early part of the upcoming week. Still anticipating
notable coverage of convection Sunday afternoon and evening,
primarily for areas east of I-15, with a noticeable decrease in
convective activity for western areas as the drier air starts to
move in. Temperatures will remain just below seasonal normals,
though areas that are drying out will see a few degrees of
warming.

.LONG TERM (After 12Z/6AM Monday)...Long term forecast period begins
with departing shortwave energy sliding southward through CO, while
mid level ridging noses in from the west. Aloft, this promotes more
deep layer zonal to northwesterly flow, and thus drier air and lower
overall PoPs for much of the forecast area. The exception to this
appears to be some meager diurnally driven PoPs along higher
terrain, as well as portions of eastern UT and southwest WY where
the departing shortwave may aid in some isolated precipitation
development on Monday. On Tuesday, the pattern appears to show
little change other than even less synoptic scale forcing for
ascent, and as such PoPs lower further and become even more
constrained to higher terrain during the afternoon.

By Wednesday, mid level ridging gradually migrates across UT in
response to amplifying troughing in the PacNW. This combination will
promote deep layer flow shifting a bit more zonal to southwesterly,
and will allow moisture to begin to creep back into southern UT. As
such, higher precipitation chances also return to southern UT, with
more modest chances in the high terrain elsewhere across the
forecast region.

Guidance begins to diverge somewhat on the exact setup for the
remainder of the forecast period, but remains in reasonable enough
agreement to get a decent picture of what to expect. For Thursday,
moisture increases a bit more areawide, while flow aloft
accelerates, and modest PVA is imparted on the region while the
PacNW trough migrates eastward. As a result, Thursday currently
shows the highest PoPs in the long term forecast, though confidence
remains a bit higher for increased coverage in south UT, east UT,
southwest WY, and particularly the higher terrain therein. For
Friday on into the weekend, the PacNW trough starts to dig into the
Northern Plains, resulting in subtle mid level height falls over the
forecast region. While this helps provide a bit of synoptic scale
forcing, it will also help displace the ridge, leading to some
questions on what amount of moisture remains in the area. Euro
ensemble appears a bit drier than that of the Canadian/GEFS... But
in any case, it appears there should remain enough support for
modest PoPs to persist from southern UT and eastern UT into
southwest WY, particularly along higher terrain.

In regards to temperatures, the pattern looks to keep afternoon
highs near to slightly above normal through mid week, and near to
below normal thereafter with the increasing PoPs and associated
cloud cover. Overnight lows appear to generally remain near to above
normal throughout the forecast period. Per usual, day to day temps
will be influenced by precip and cloud coverage, and what may linger
into the overnight hours.

&&

.AVIATION...KSLC...Disturbance slowly moving through keeps
conditions unsettled for much of TAF period. Isolated to scattered
showers a continued possibility, with coverage increasing Saturday
afternoon. A few thunderstorms possible. Gusty erratic outflow winds
and deteriorated CIGS/VIS possible in any convection directly atop
the terminal. Otherwise, winds largely remain diurnal in nature, and
precip begins to wane by late Saturday evening. Generally, expect
VFR BKN to OVC CIGS, becoming more SCT by late Saturday.

.REST OF UTAH AND SOUTHWEST WYOMING...A slow moving disturbance will
keep weather unsettled at area terminals through much of the TAF
period. For N UT / SW WY, expect a bit more coverage in precip, with
denser cloud cover as well. Coverage expected to further increase
Saturday afternoon, with a few thunderstorms possible. For S UT,
primary rain/thunderstorm chances will hold off until Saturday
afternoon, and persist into the evening hours. Areawide,
precipitation chances will begin to wane by late Saturday evening,
with cloud cover becoming less dense as well thereafter. Gusty
erratic outflow winds and deteriorated CIGS/VIS possible for any
convection directly impacting area terminals. Otherwise, winds
largely expected to follow a typical diurnal pattern.

&&

.FIRE WEATHER...A moist airmass will remain in place across Utah
today. A low pressure system is currently centered over northwest
Utah and will track eastward during the day, exiting the state
tonight. Showers and thunderstorms today will be most widespread
in the vicinity of the low, though convection is likely across the
higher terrain of central and southern Utah as well, with some
drift into the adjacent valleys. Behind the exiting low, high
pressure will build into the Great Basin, putting Utah under
northwest flow aloft that with advect drier air into the air for
the early part of the upcoming week. As a result, the area will
see a downward trend in coverage of showers and thunderstorms.
Monsoonal moisture may return toward the end of the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 20, 10:58 AM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1058 AM MDT Sat Aug 20 2022

UTZ101-102-106-115-201730-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
1058 AM MDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of northeastern Juab...
southwestern Utah and southeastern Tooele Counties through 1130 AM
MDT...

At 1057 AM MDT, Doppler radar was tracking strong thunderstorms 17
miles south of Vernon, or 31 miles west of Nephi, moving east at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Eureka, Lofgreen, Tintic Junction, Jericho and Little Sahara State
Park.

This includes US Route 6 between mile markers 124 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 11254 3990 11266 4016 11222 3978 11205
TIME...MOT...LOC 1657Z 248DEG 34KT 3984 11241

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AD
Special weather statement, Aug 20, 1:25 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
125 PM MDT Sat Aug 20 2022

UTZ125-202015-
Southern Mountains UT-
125 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southwestern
Garfield and northwestern Kane Counties through 215 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Hatch, or 28 miles northeast of Zion National
Park. This storm is moving southeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Alton and Long Valley Junction.

This includes US Route 89 between mile markers 100 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3748 11264 3759 11260 3759 11239 3740 11245
TIME...MOT...LOC 1924Z 273DEG 1KT 3753 11259

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AD
Special weather statement, Aug 20, 1:27 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
127 PM MDT Sat Aug 20 2022

UTZ125>128-202000-
South Central Utah UT-Upper Sevier River Valleys UT-
Bryce Canyon Country UT-Southern Mountains UT-
127 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southwestern
Garfield County through 200 PM MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Canyon, or 36 miles south of Junction, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Red Canyon, Bryce Canyon National Park, Tropic, Rubys Inn and
Hillsdale.

This includes Utah Route 12 between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3765 11239 3781 11236 3779 11201 3756 11207
TIME...MOT...LOC 1926Z 277DEG 12KT 3771 11230

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AD
Special weather statement, Aug 20, 1:38 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
138 PM MDT Sat Aug 20 2022

UTZ125-128-202015-
South Central Utah UT-Southern Mountains UT-
138 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of south central
Garfield County through 215 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Escalante. This storm is moving southeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Escalante.

This includes Utah Route 12 between mile markers 44 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3763 11183 3780 11181 3778 11148 3754 11155
TIME...MOT...LOC 1938Z 251DEG 3KT 3771 11178

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AD
Special weather statement, Aug 20, 1:49 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
149 PM MDT Sat Aug 20 2022

UTZ122-202015-
Southwest Utah UT-
149 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southwestern Beaver
and north central Iron Counties through 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 32
miles east of Ranch Campground, or 35 miles northeast of Ursine,
moving east at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Beaver
and north central Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3816 11371 3832 11366 3830 11335 3805 11345
TIME...MOT...LOC 1949Z 285DEG 5KT 3822 11363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:58 AM MDTSpecial Weather StatementSLCJuab32 min
Aug 20, 1:25 PM MDTSpecial Weather StatementSLC50 min
Aug 20, 1:27 PM MDTSpecial Weather StatementSLC33 min
Aug 20, 1:38 PM MDTSpecial Weather StatementSLCGarfield37 min
Aug 20, 1:49 PM MDTSpecial Weather StatementSLCBeaver26 min
Aug 20, 2:25 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Aug 20, 2:25 PM MDTSpecial Weather StatementSLC35 min
Aug 20, 2:55 PM MDTSpecial Weather StatementSLCKane35 min
Aug 20, 3:04 PM MDTFlash Flood Warning Considerable damage threatSLCCarbon116 min
Aug 20, 3:07 PM MDTSpecial Weather StatementSLCIron38 min
Aug 20, 3:30 PM MDTAreal Flood AdvisorySLCCarbon2 hr
Aug 20, 3:34 PM MDTSpecial Weather StatementSLCWayne26 min
Aug 20, 3:48 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 20, 4:03 PM MDTSpecial Weather StatementSLCEmery42 min
Aug 20, 4:14 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Aug 20, 4:41 PM MDTSpecial Weather StatementSLCEmery49 min
Aug 20, 4:52 PM MDTSevere Thunderstorm WarningSLCEmery23 min
Aug 20, 4:59 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne31 min
Aug 20, 5:22 PM MDTSpecial Weather StatementSLC23 min
Aug 20, 5:53 PM MDTSpecial Weather StatementSLC22 min

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.